Indiana, 2003

Flash Flooding and Hail in Indiana, July 4 to 5, 2003

July 4 to 5, 2003 · NWS IWX · 31 events in 15 counties and zones

24 flash flood, 6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 6:55 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 4, 6:55 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST FRI JUL 4 2003

AVIATION DISCUSSION FOR 00Z...
SHOWERS WILL EXIT FWA VICINITY BY 8 PM EST.  TROUGH OF LOW
PRESSURE DROPPING SOUTHEAST ACROSS FORECAST AREA THIS
EVENING...COULD STILL LEAD TO ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT AS AIRMASS WILL REMAIN MOIST AND UNSTABLE.  GIVEN
UNCERTAINTY...WILL NOT MENTION IN TAFS.  GIVEN THIS EVENINGS
RAINS...HIGH BOUNDARY LAYER RELATIVE HUMIDITY AND DIMINISHING
WINDS...EXPECT MVFR VISIBILITIES WITH FOG FOR A FEW HOURS CENTERED
AROUND DAYBREAK AT BOTH SBN AND FWA.  WILL MENTION IFR CONDITIONS IN
TEMPO GROUP FOR FWA...WHERE BOUNDARY LAYER MOISTURE HIGHEST.  GIVEN
BEST INSTABILITY OVER SOUTHERN SECTIONS OF FORECAST AREA ON
SATURDAY...WILL GO WITH A THUNDERSTORMS IN THE VICINITY FORECAST FOR
FWA.

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...

SHORT TERM DISCUSSION...
PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING.

TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR.  ACTIVITY IS FOCUSED
ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN
TO CENTRAL ILLINOIS.  GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE
BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS
MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT
AND SEVERE STORMS LATE AFTERNOON AND EVENING.  SUPPORT SOMEWHAT
WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING
THERE...WITH LIKELY POPS ELSEWHERE.  PRIMARY SEVERE WEATHER HAZARD
WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO
POSSIBLE.  LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS.  GFS
CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES
DISCOUNTED.  IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL
DISTURBANCES IN FLAT FLOW.  WITH AMPLE MOISTURE AND INSTABILITY EACH
DAY...POPS WARRANTED.

AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC
HIGHS NEXT COUPLE OF DAYS.  PREFER WARMER FWC LOWS...GIVEN CURRENT
DEWPOINTS AND LITTLE AIRMASS CHANGE.

EXTENDED DISCUSSION...
LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN
CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING
IN FOR THURSDAY AND FRIDAY.  LATEST AVN RUN TO 120 HOURS ALSO
SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY.

AVIATION DISCUSSION FOR 18Z...
MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE
RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF
SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS
GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH
Hazardous weather outlook, Jul 4, 4:35 PM EST, 4 hours 38 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...PRIMARY
SOUTH OF THE INDIANA...MICHIGAN STATE LINE.  ANOTHER ROUND OF
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO...WITH SEVERE STORMS
AGAIN POSSIBLE.  ANY SEVERE WEATHER WILL MOST LIKELY BE IN THE FORM
OF DAMAGING WINDS AND LARGE HAIL.

THE STORMS WILL BE TRIGGERED BY A SERIES OF MID LEVEL DISTURBANCES
AND A TROUGH OF LOW PRESSURE...IN COMBINATION WITH A VERY UNSTABLE
AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY.
SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE THIS AFTERNOON AND MAY
AGAIN BE REQUIRED LATER TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, Jul 4, 7:18 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0718 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    4 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         TREE DOWN

0559 PM    5 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         LARGE TREE LIMB DOWN

HITCHCOCK
Local storm report, Jul 4, 7:47 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0747 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO 2
                                          STORY HOUSE 2 MI EAST OF
                                          PLUM TREE

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO POLE
                                          BARN 2 MILES EAST OF PLUM
                                          TREE

HITCHCOCK
Local storm report, Jul 4, 7:54 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0754 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    MONTGOMERY                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES DOWN

0623 PM    PORTLAND                  IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0614 PM    PENNVILLE                 IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0600 PM    BLUFFTON                  IN   WIND DAMAGE
07/04/03   WELLS                          6 INCH DIAMETER TREE LIMBS
                                          DOWN

0559 PM    4 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         TREE DOWN

0559 PM    5 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         LARGE TREE LIMB DOWN

0554 PM    3 N PERU                  IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0543 PM    1 N CONVERSE              IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0542 PM    3 SSW HUNTINGTON          IN   60 MPH WIND GUST
07/04/03   HUNTINGTON                     ESTIMATED BY TRAINED
                                          SPOTTER

0541 PM    1 N CONVERSE              IN   80 MPH WIND GUST
07/04/03   MIAMI                          MEASURED BY TRAINED
                                          SPOTTER

0540 PM    MIDDLE POINT              OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO POLE
                                          BARN 2 MILES EAST OF PLUM
                                          TREE

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO 2
                                          STORY HOUSE 2 MI EAST OF
                                          PLUM TREE

0537 PM    OHIO CITY                 OH   60 MPH WIND GUST
07/04/03   VAN WERT                       ESTIMATED BY TRAINED
                                          SPOTTER

0535 PM    1 S OHIO CITY             OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0530 PM    WREN                      OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0520 PM    WARSAW                    IN   0.75 IN HAIL
07/04/03   KOSCIUSKO

0518 PM    2 NW DECATUR              IN   1.50 IN HAIL
07/04/03   ADAMS

0515 PM    1 N DECATUR               IN   1.75 IN HAIL
07/04/03   ADAMS

0514 PM    3 W WARSAW                IN   WIND DAMAGE
07/04/03   KOSCIUSKO                      8 INCH DIAMETER TREE LIMB
                                          DOWN

0505 PM    LOGANSPORT                IN   WIND DAMAGE
07/04/03   CASS                           NUMEROUS TREES AND
                                          POWERLINES DOWN THROUGHOUT
                                          COUNTY

0459 PM    CHURUBUSCO                IN   WIND DAMAGE
07/04/03   WHITLEY                        NUMEROUS TREES DOWN.

0458 PM    2 N PAULDING              OH   0.75 IN HAIL
07/04/03   PAULDING

0455 PM    3 E DENVER                IN   WIND DAMAGE
07/04/03   MIAMI                          ROOF BLOWN OFF HOUSE JUST
                                          NORTH OF CHILI

0450 PM    COLUMBIA CITY             IN   62 MPH WIND GUST
07/04/03   WHITLEY

0449 PM    5 E NEW HAVEN             IN   0.75 IN HAIL
07/04/03   ALLEN

0448 PM    2 W PAYNE                 OH   0.75 IN HAIL
07/04/03   PAULDING

0445 PM    COLUMBIA CITY             IN   60 MPH WIND GUST
07/04/03   WHITLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0439 PM    3 N KEWANNA               IN   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN IN WESTERN PART
                                          OF COUNTY

0430 PM    9 N FORT WAYNE            IN   0.75 IN HAIL
07/04/03   ALLEN

0429 PM    2 N NORTH WEBSTER         IN   1.50 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0428 PM    2 N NORTH WEBSTER         IN   1.00 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0428 PM    7 SE FORT WAYNE           IN   1.00 IN HAIL
07/04/03   ALLEN

0419 PM    7 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          NEAR INTERSECTION OF I-469
                                          AND I-69

0415 PM    8 ESE ARGOS               IN   0.75 IN HAIL
07/04/03   MARSHALL                       GREATER THAN 6 INCH
                                          DIAMETER TREE LIMBS DOWN IN
                                          TIPPECANOE

0414 PM    5 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          1/2 MILE NORTH OF
                                          INTERSECTION OF ROUTE 3 AND
                                          I-69

0409 PM    BOURBON                   IN   0.75 IN HAIL
07/04/03   MARSHALL

0344 PM    10 NW ROCHESTER           IN   WIND DAMAGE
07/04/03   FULTON                         TREES AND POWERLINES DOWN
                                          IN NORTHWEST PART OF COUNTY

0343 PM    5 NW FORT WAYNE           IN   0.75 IN HAIL
07/04/03   ALLEN                          JUST NORTH OF INTERSECTION
                                          OF US 30 AND I69

HITCHCOCK
Special weather statement, Jul 4, 7:58 PM EST, 1 hour 15 minutes before
INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-050115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EST FRI JUL 4 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED THIS AFTERNOON FOR
NORTHERN INDIANA AND NORTHWEST OHIO HAS EXPIRED.  SEVERE
THUNDERSTORMS HAVE MOVED OUT OF THE AREA.  MORE THUNDERSTORMS ARE
POSSIBLE OVERNIGHT... BUT THE THREAT OF SEVERE WEATHER HAS
DIMINISHED FOR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 4, 8:21 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0821 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    MARION                    IN   WIND DAMAGE
07/04/03   GRANT                          TREES AND POWERLINES DOWN
                                          THROUGHOUT THE COUNTY

HITCHCOCK
Local storm report, Jul 4, 8:24 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0824 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    PORTLAND                  IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0623 PM    MONTGOMERY                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES DOWN

0614 PM    PENNVILLE                 IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0600 PM    BLUFFTON                  IN   WIND DAMAGE
07/04/03   WELLS                          6 INCH DIAMETER TREE LIMBS
                                          DOWN

0559 PM    5 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         LARGE TREE LIMB DOWN

0559 PM    4 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         TREE DOWN

0554 PM    3 N PERU                  IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0546 PM    MARION                    IN   WIND DAMAGE
07/04/03   GRANT                          TREES AND POWERLINES DOWN
                                          THROUGHOUT THE COUNTY

0543 PM    1 N CONVERSE              IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0542 PM    3 SSW HUNTINGTON          IN   60 MPH WIND GUST
07/04/03   HUNTINGTON                     ESTIMATED BY TRAINED
                                          SPOTTER

0541 PM    1 N CONVERSE              IN   80 MPH WIND GUST
07/04/03   MIAMI                          MEASURED BY TRAINED
                                          SPOTTER

0540 PM    MIDDLE POINT              OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO 2
                                          STORY HOUSE 2 MI EAST OF
                                          PLUM TREE

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO POLE
                                          BARN 2 MILES EAST OF PLUM
                                          TREE

0537 PM    OHIO CITY                 OH   60 MPH WIND GUST
07/04/03   VAN WERT                       ESTIMATED BY TRAINED
                                          SPOTTER

0535 PM    1 S OHIO CITY             OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0530 PM    WREN                      OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0520 PM    WARSAW                    IN   0.75 IN HAIL
07/04/03   KOSCIUSKO

0518 PM    2 NW DECATUR              IN   1.50 IN HAIL
07/04/03   ADAMS

0515 PM    1 N DECATUR               IN   1.75 IN HAIL
07/04/03   ADAMS

0514 PM    3 W WARSAW                IN   WIND DAMAGE
07/04/03   KOSCIUSKO                      8 INCH DIAMETER TREE LIMB
                                          DOWN

0505 PM    LOGANSPORT                IN   WIND DAMAGE
07/04/03   CASS                           NUMEROUS TREES AND
                                          POWERLINES DOWN THROUGHOUT
                                          COUNTY

0459 PM    CHURUBUSCO                IN   WIND DAMAGE
07/04/03   WHITLEY                        NUMEROUS TREES DOWN.

0458 PM    2 N PAULDING              OH   0.75 IN HAIL
07/04/03   PAULDING

0455 PM    3 E DENVER                IN   WIND DAMAGE
07/04/03   MIAMI                          ROOF BLOWN OFF HOUSE JUST
                                          NORTH OF CHILI

0450 PM    COLUMBIA CITY             IN   62 MPH WIND GUST
07/04/03   WHITLEY

0449 PM    5 E NEW HAVEN             IN   0.75 IN HAIL
07/04/03   ALLEN

0448 PM    2 W PAYNE                 OH   0.75 IN HAIL
07/04/03   PAULDING

0445 PM    COLUMBIA CITY             IN   60 MPH WIND GUST
07/04/03   WHITLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0439 PM    3 N KEWANNA               IN   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN IN WESTERN PART
                                          OF COUNTY

0430 PM    9 N FORT WAYNE            IN   0.75 IN HAIL
07/04/03   ALLEN

0429 PM    2 N NORTH WEBSTER         IN   1.50 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0428 PM    7 SE FORT WAYNE           IN   1.00 IN HAIL
07/04/03   ALLEN

0428 PM    2 N NORTH WEBSTER         IN   1.00 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0419 PM    7 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          NEAR INTERSECTION OF I-469
                                          AND I-69

0415 PM    8 ESE ARGOS               IN   0.75 IN HAIL
07/04/03   MARSHALL                       GREATER THAN 6 INCH
                                          DIAMETER TREE LIMBS DOWN IN
                                          TIPPECANOE

0414 PM    5 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          1/2 MILE NORTH OF
                                          INTERSECTION OF ROUTE 3 AND
                                          I-69

0409 PM    BOURBON                   IN   0.75 IN HAIL
07/04/03   MARSHALL

0344 PM    10 NW ROCHESTER           IN   WIND DAMAGE
07/04/03   FULTON                         TREES AND POWERLINES DOWN
                                          IN NORTHWEST PART OF COUNTY

0343 PM    5 NW FORT WAYNE           IN   0.75 IN HAIL
07/04/03   ALLEN                          JUST NORTH OF INTERSECTION
                                          OF US 30 AND I69

HITCHCOCK

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

24 flash flood, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Huntington

When
July 4, 9:13 PM EST
Where
Huntington County, Huntington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -86.900

Thunderstorm Wind, De Kalb

When
July 4, 9:15 PM EST
Where
De Kalb County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -86.517

Law enforcement reported trees down in Auburn.

Thunderstorm Wind, Fulton

When
July 4, 9:15 PM EST
Where
Fulton County, 12 mi W of Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.650, -85.917

HAM radio operator reported large trees down west of Rochester.

Flash Flood, Adams

When
July 4, 10:20 PM EST to 11:30 PM EST
Where
Adams County, Berne
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -85.817

Law enforcement reported streets closed in Berne due to flooding.

Flash Flood, Wells

When
July 4, 11:00 PM EST to 11:45 PM EST
Where
Wells County, Bluffton
Reported by
AMATEUR RADIO
Coordinates
40.883, -85.483

HAM radio operator reported waist high water in streets in Bluffton.

Flash Flood, Miami

When
July 4, 11:30 PM EST to July 5, 12:00 AM EST
Where
Miami County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.450

Law enforcement reported many county roads closed due to flash flooding.

Flash Flood, Wabash

When
July 4, 11:30 PM EST to July 5, 12:00 AM EST
Where
Wabash County, La Fontaine
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Law enforcement reported Highway 218 closed due to flash flooding near La Fontaine.

Flash Flood, Jay

When
July 4, 11:40 PM EST to July 5, 2:45 AM EST
Where
Jay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Law enforcement reported numerous roads closed across the county due to flash flooding.

Flash Flood, Wells

When
July 4, 11:45 PM EST to July 5, 12:00 AM EST
Where
Wells County, 2 mi S of Uniondale
Reported by
TRAINED SPOTTER
Coordinates
41.367, -85.050

Trained spotter reported over one foot of water in streets near Uniondale.

Flash Flood, Adams

When
July 5, 12:30 AM EST to 2:30 AM EST
Where
Adams County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Numerous roads closed due to flash flooding especially in southern section of county.

Flash Flood, Miami

When
July 5, 1:00 AM EST to 3:30 AM EST
Where
Miami County, Peru
Reported by
LAW ENFORCEMENT
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Law enforcement reported a trailer park was being evacuated along Highway 31 outside of Peru due to flash flooding.

Flash Flood, Grant

When
July 5, 1:00 AM EST to 3:30 AM EST
Where
Grant County, Marion
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Law enforcement reported one house with water into the first floor and numerous roads closed due to flash flooding.

Flash Flood, Wabash

When
July 5, 1:05 AM EST to 3:15 AM EST
Where
Wabash County, Countywide
Property damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Law enforcement reported roads closed due to flash flooding across the county. 27 residences had some minor damage.

Flash Flood, Huntington

When
July 5, 1:12 AM EST to 2:30 AM EST
Where
Huntington County, Warren
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Law enforcement reported flash flooding with water rising quickly in a trailer park in Warren. Some residents were evacuated. 7 to 8 homes had some damage with roads and culverts washed out.

Flash Flood, Cass

When
July 5, 2:30 AM EST to 3:30 AM EST
Where
Cass County, South Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Emergency management reported roads closed and some evacuations in Pipe Creek Falls.

Flash Flood, Wells

When
July 5, 2:45 AM EST to 3:00 AM EST
Where
Wells County, Bluffton
Reported by
LAW ENFORCEMENT
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Law enforcement reported streets impassible due to flash flooding.

Flash Flood, Miami

When
July 5, 3:00 AM EST to 3:30 AM EST
Where
Miami County, Bunker Hill
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Emergency management reported trailer park evacuated and roads closed in and around Bunker Hill.

Flash Flood, Blackford

When
July 5, 3:05 AM EST to 3:20 AM EST
Where
Blackford County, Countywide
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Law enforcement reported some roads closed countywide due to flash flooding. 13 to 14 homes had some damage.

Thunderstorm Wind, La Porte

When
July 5, 6:45 AM EST
Where
La Porte County, Michigan City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.549, -86.742 (the zone’s center; the record gives no point)

Law enforcement reported trees and power lines down in Michigan City.

Flash Flood, Cass

When
July 5, 7:00 AM EST to 8:30 AM EST
Where
Cass County, Galveston
Property damage
$1.3 million
Reported by
EMERGENCY MANAGER
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Emergency management reported Deer Creek near Galveston was flooding with water rising rapidly. 40 to 50 homes were damaged with roads flooded throughout the county.

Flash Flood, Pulaski

When
July 5, 7:15 AM EST to 7:45 AM EST
Where
Pulaski County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

Emergency management reported numerous roads closed across the county due to flash flooding.

Thunderstorm Wind, St. Joseph

When
July 5, 7:15 AM EST
Where
St. Joseph County, New Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -86.290 (the zone’s center; the record gives no point)

Law enforcement reported trees and power lines down in new Carlisle.

Thunderstorm Wind, Elkhart

When
July 5, 7:20 AM EST
Where
Elkhart County, Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Law enforcement reported trees and power lines down in Dunlap.

Thunderstorm Wind, Elkhart

When
July 5, 7:20 AM EST
Where
Elkhart County, Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Law enforcement reported trees and power lines down in Bristol.

Flash Flood, Miami

When
July 5, 8:30 AM EST to 10:00 AM EST
Where
Miami County, 1 mi N of Converse
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Emergency management reported sewage overflow near Converse. Most roads in southern part of county closed.

Flash Flood, Grant

When
July 5, 9:00 AM EST to 10:30 AM EST
Where
Grant County, Marion
Reported by
EMERGENCY MANAGER
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Emergency management reported some roads closed due to flash flooding.

Flash Flood, Miami

When
July 5, 9:40 AM EST to 10:15 AM EST
Where
Miami County, South Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Emergency management reported Pipe Creek still flooding with several roads still closed.

Flash Flood, Miami

When
July 5, 9:40 AM EST to 12:00 PM EST
Where
Miami County, Countywide
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Emergency management reported several roads closed due to flash flooding. Over 200 homes received mainly minor damage due to water into the first floor.

Flash Flood, Cass

When
July 5, 9:45 AM EST to 11:45 AM EST
Where
Cass County, Onward
Reported by
EMERGENCY MANAGER
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Emergency management reported roads closed around Onward due to flash flooding.

Flash Flood, Adams

When
July 5, 10:15 AM EST to 11:00 AM EST
Where
Adams County, Geneva
Reported by
EMERGENCY MANAGER
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Emergency management reported roads still closed due to flash flooding.

Flash Flood, Jay

When
July 5, 10:15 AM EST to 11:00 AM EST
Where
Jay County, 3 mi E of Redkey
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Emergency management reported county road 250 W 500 N washed out by flash flooding east of Redkey. 60 homes had some damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373782, 5373783, 5373784, 5373871, 5373872, 5373874, 5373875, 5373878, 5373873, 5373876, 5373128, 5373881, 5373129, 5373877, 5373130, 5373879, 5373131, 5373880, 5373218, 5373210, 5373132, 5373219, 5373220, 5373221, 5373211, 5373214, 5373212, 5373217, 5373216, 5373213, 5373215.